Doctors Lounge - Oncology AnswersBack to Oncology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/21/2017.
Forum Name: Cervical Cancer
Question: Weight Loss...should I be worried?
|Adila - Sun Jun 06, 2010 4:16 pm|
Dear Doctor, I am a patient of stage 2-b cervical carcinoma. Its been almost a year since my diagnosis and I subsequently have gone though chemo (5 cycles), radiation (25 sessions) and brechy (twice) therapies. However, since a few weeks back i developed this nasty cough (with slight fever) which induced me to go to a pulmonologist who thankfully allied my fears regarding pneumonia but alarmed me by noticing that I had lost about 10 kgs during the last 3 months or so. I feel fine albeit very lethargic and some times week and have recently developed a stiff shoulder however my appetite is more or less the same. Doctor, my cancer follow up is due in mid July, sholud i take an early appointment or simply stick to an enhanced protein/carb diet? Do I have Cachexia? I currently weigh 71 kg...down from 80 kgs in March. Please advice.
|Dr. Tamer Fouad - Mon Jun 14, 2010 2:46 am|
Involuntary loss of 10 kgs in 3 months is clinically significant weight loss, as your doctor alluded to. There are so many causes of weight loss and cancer is one of them especially with your past history and your age. However, there are several bits of good news in your post. First, you have a clear lung scan and second you don't have a loss of appetite which usually accompanies cancer.
There are so many causes for involuntary weight loss that it would be difficult to give you a clear recommendation without a thorough history and physical exam. Even that is sometimes not enough leaving the doctor clueless.
Several questions - are you still losing weight? Second, did you get a recent blood count check? Has it shown any abnormalities? What about kidney and liver function tests? These tests along with a physical exam / medical history would be a minimal screening panel for your complaint.
If these weren't done and if you continue to lose weight, I would try to get an earlier appointment and voice these concerns. Please remember your physician is in a much better situation than I am to decide on the best course of action, and you certainly seem to be in good hands.
Please let me know.
|Adila - Tue Jun 15, 2010 9:32 am|
Thankyou for your prompt reply and for allying my fears a bit. Fortunately I have already had a recent blood picture done along with multiple kidney and liver tests. All the things seem within range except for my ESR which was recorded at 38 in my case. On my pulmonologist's advice I have started to have a 10-injection course of vitamin B-12 injections (Bevidox). The Doctor thinks that my pallor is due to significant vit. B-12 deficiency. Meanwhile I have also gone on an intensive eating diet (my goal is to up my weight till 75 kg). Thankfully I have had no problems doing any of the above mentioned things. The pulmonologist has also advised another blood picture test in a month's time. However, I still remain cluessless as to why I have lost so much weight in the first place. Please advise if my treatment is on the right track and if this is sufficient to lower my ESR?
|eve1 - Sun Jun 20, 2010 7:12 pm|
My mom is 48 years old fit woman but for last 2 weeks she has stop eating.She can't eat anything expect liquids.We have done all the tests and all the results is fine..when she tries to eat it seems the food don't go down...but there is no problem in her throat....she lost 2 stones in 2 week and she is always sleepy.Pls help me doctor to spot the problem.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.